(PO-009) Escitalopram Induced Pancreatitis: A Rare Case Report
Escitalopram is a FDA-approved SSRI used to treat major depressive disorder and generalized anxiety disorder. A significant proportion of escitalopram use remains off-label including Panic disorder, OCD, PTSD, Social anxiety disorder and PMDD. We aimed to investigate the association between Escitalopram exposure and rare complication of escitalopram exposure which is acute pancreatitis, Drug-induced pancreatitis accounts for upto 5 to 10% of all cases of acute pancreatitis. Escitalopram can be associated with increased risk of acute pancreatitis at the beginning of treatment.
Case Report: We present a case report on a 65-year-old patient who acquired rare acute pancreatitis 3 months after starting Escitalopram and his dosage was increased 2 weeks prior to admission and we discuss the risk of this adverse outcome in clinical practice and its management.
65-year-old male presents to the ED with worsening Epigastric Pain, Nausea, Vomiting for last 2 days; patient has past medical history of Major Depressive disorder and Generalized Anxiety disorder is currently on Escitalopram 20 mg. He had no family history of pancreatitis or pancreatic cancer, and denied drinking alcohol, denied having any hx of gall stones in the past. His diagnostic evaluation revealed serum lipase 257 U/L, Patient underwent a CT chest scan suggesting Acute Pancreatitis. Escitalopram was added to the medication regimen 3 months prior to admission and dosage was increased from 10 MG to 20 MG 2 weeks prior to admission. Patient developed acute pancreatitis and there was suspicion that escitalopram may have been the unusual culprit. During his admission, a psychiatry consult was placed to evaluate the patient for escitalopram induced acute pancreatitis. Escitalopram was discontinued with complete resolution of symptoms in 4 days. Lipase corrected from 257 to 39(Normalized).
Our literature review demonstrated strong positive correlation between Escitalopram causing a rare adverse outcome of acute Pancreatitis. There are few case series reports out there evidencing this rare side effect in literature review. Despite being a complicated case we were able to use a current literate review to guide the treatment of a Escitalopram Induced Pancreatitis.
Through this case discussion and review of current literature, we present information on the possible mechanism by which escitalopram can lead to this rare complication of acute pancreatitis. The literature supports a strong positive correlation between escitalopram causing pancreatitis. We alert clinicians to be aware of signs and symptoms of this rarely rare complication and provide treatment recommendations for escitalopram-induced pancreatitis.
1. Ljung, Richard., SSRI and risk of acute pancreatitis. Journal of clinical psychopharmacology. 2012; 336-339
2. Rünzi M, Layer P. Drug-associated pancreatitis. Pancreas 1996; 13: 100-109 [PMID:8783341]
3. Escitalopram Induced Pancreatitis: An Unusual Culprit, American Journal of Gastroenterology: October 2018 - Volume 113 - Issue S736
We alert clinicians to be aware of this rare side effect and provide treatment recommendations for Escitalopram induced Pancreatitis so complications such as Chronic Pancreatitis,Infection and Diabetes can be avoided.
We highlight the risk factors and mechanism involved, And emphasize screening for potential patients who recently started taking SSRI and ended up developing acute pancreatitis like symptoms.
Would like to highlight this rare side effects to educate and to advance audience knowledge which goes along with the theme of this conference regarding advancing knowledge.